Preventing prescription opioid overdose
What You Don’t Know About Prescription Drugs
Prescription drug overdose has become the leading cause of injury death in the United States in the last decade, while public awareness has remained relatively low. While we tend to notice when a high profile celebrity suffers a drug overdose, the tendency is to consider their lifestyle as “extreme”, and write off the dangers as being far from home. The truth is that the same problem is prevalent everywhere in America: among students, neighbors, friends and family.
Facts and Figures
Despite being the number one risk factor for most of the population, according to 2011 congressional testimony, 80% of the world’s pain pills are consumed in the United States. Statistically 100 people die from drug overdoses every day, and 6,748 are treated in emergency departments for accidental overdose or the misuse or abuse of medication. A recent report from the CDC found a 415 percent spike in prescription drug overdoses among women since 1999.
Why do people overdose on opioids?
Almost all prescription drug overdoses originate with the decision to take more of a medication to ease symptoms. This may be because of a tolerance built up in response to regularly taking medication, or because the individual hasn’t taken the prescription in some time and is looking for a strong effect. In both scenarios, the medication can force the body’s major systems and organs to slow or even shut down, and the result is potentially lethal.
When vulnerable and looking for an easy solution, it’s common to find information claiming it’s no big deal to take a few extra pills; no one believes if they take a few more pain meds and have a drink they could possibly die- but that is exactly what the threat is. We have also, culturally, become intolerant of minor amounts of pain and increasingly comfortable with taking heavy-duty medications. The medical fact is more is not always better medicine or treatment for ailments.
Knowing What to Look For: Signs of opioid overdose
There is a fine line between taking an effective dose and a potentially lethal one. If you’re awake, chances are you will notice side effects of prescription drug overdose, and it’s important to seek emergency medical help immediately.
Symptoms can include:
- bluish lips or nails
- cold and clammy skin
- increased heart rate
- loss of consciousness
- shakiness or seizure
- slowed or labored breathing
- unusually small pupils
Preventing opioid overdoses
Popping a few extra pills can seem benign. However, symptoms of abusing pain pills can lead to problems. Treatments such as psychotherapy, meditation, exercise, and dietary changes carry fewer risks and, in many cases, may work better overall in the long term to manage symptoms.
Additional Resources: NCSL: Legislation for the Prevention of Prescription Drug Overdose and Abuse
Photo credit: Wiki Media Commons